Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 125, NWS Midland/Odessa, TX

June 11, 2014Midland County, Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 11, 2014, 4:41 PM CDT for Midland County, Upton County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 2014, 4:41 PM CDT (21:41 UTC)
Expired
Jun 11, 2014, 5:15 PM CDT
In force
34 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Midland County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 39 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 3:59 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-696 J/kg
Mixed-layer LCL
2469 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:28 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 11, 2:28 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
228 PM CDT Wed Jun 11 2014

.DISCUSSION...

The region is under weak ridging aloft with a shortwave moving over
the area.  A dryline has developed across the Permian Basin and the
Lower Trans Pecos.  CAPE values are near 2000 J/Kg across the
Western Low Rolling Plains with values well over 1000 J/Kg elsewhere
east of the dryline.  0 to 6 km bulk shear values of 30 to 35 kts
can be expected across eastern areas of the CWA this afternoon.  All
of these conditions will allow for a chance of severe thunderstorms
developing across parts of the area this afternoon and evening with
the main threats being strong winds and large hail.  Temperatures
this afternoon are going to be hot with most places reaching 100+
degrees.  A heat advisory is in effect for areas around the Presidio
Valley, the Big Bend, Brewster County, and Terrell County through
Thursday with high temperatures around 110 degrees and low
temperatures around 80 degrees.  A lee surface trough is developing
across eastern New Mexico and West Texas further contributing to
warming temperatures from downslope warming with west to southwest
winds across a large part of the area.

An upper trough will move over the Upper Midwest with a cold front
coming into the CWA on Thursday.  High temperatures for tomorrow
will be highly dependent on the timing of the cooler air with the
northern Permian Basin experiencing the greatest cooling.  There is
a slight chance of showers and thunderstorms developing along this
front.  On Friday, another shortwave will move over the area with
good omega values across the western CWA.  Lapse rates will be
around 8 degrees Celsius per km.  The dryline will be pushed
westward to the higher terrain so high CAPE values will be present
with the NAM12 showing values over 3000 J/Kg across a large portion
of the Permian Basin.  0 to 6 km bulk shear of 35 to 40 kts will be
present, so severe is definitely possible on Friday.  Upper level
troughs will move over the northern conus through the middle of next
week allowing for the ridge over the CWA to weaken.  Moisture will
remain present across the eastern half of the CWA allowing for the
possibility of showers and thunderstorms across the area into next
week.  Temperatures will be above normal beginning Saturday through
the extended forecast.

&&

.FIRE WEATHER...

Critical fire weather conditions are present across the Guadalupe
Mountains with relative humidity values at or below 15 percent and
20 foot winds above 20 mph.  These conditions are expected to
continue through this evening.  A Red Flag Warning is in effect for
this area for this afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 70  94  68  91  /  20  20  20  20
BIG SPRING TX              73  95  69  90  /  30  10  10  20
CARLSBAD NM                71  98  68  96  /  10  20  20  20
DRYDEN TX                  77 107  77  97  /  20  20  20  20
FORT STOCKTON TX           72 101  71  95  /  30  20  20  20
GUADALUPE PASS TX          73  93  64  93  /  10  10  10  30
HOBBS NM                   68  94  66  90  /  20  20  20  20
MARFA TX                   63  95  63  93  /  20  10  10  40
MIDLAND INTL AIRPORT TX    72  97  70  91  /  30  20  20  20
ODESSA TX                  73  96  69  92  /  20  20  20  20
WINK TX                    71 101  71  96  /  10  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING until 9 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ.

TX...HEAT ADVISORY until 10 PM CDT Thursday FOR THE FOLLOWING ZONES...
      Big Bend Area...Presidio Valley...Terrell.

     RED FLAG WARNING until 9 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains.

&&

10/80
Hazardous weather outlook, Jun 11, 1:52 PM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
152 PM CDT WED JUN 11 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
152 PM CDT WED JUN 11 2014 /1252 PM MDT WED JUN 11 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THE PRESIDIO VALLEY...AS WELL AS
BREWSTER AND TERRELL COUNTIES...THROUGH THURSDAY EVENING. THIS
APPLIES MAINLY TO AREAS ALONG THE RIO GRANDE...WHICH WILL SEE
HIGHS THIS AFTERNOON AND THURSDAY AS HIGH AS AROUND 110...AND
OVERNIGHT LOWS 75 TO 78. THIS WILL INCREASE THE RISK OF
DEHYDRATION AND HEAT EXHAUSTION.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING EAST OF A LINE FROM LAMESA...TO MIDLAND...TO FORT
STOCKTON WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY
THREATS.

HOT...DRY...AND WINDY CONDITIONS WILL CONTINUE IN THE GUADALUPE
MOUNTAINS TODAY. CONDITIONS WILL BE FAVORABLE FOR FIRE GROWTH AND
SPREAD...AND A RED FLAG WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY...MAINLY
SOUTH OF THE PECOS. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 11, 3:06 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
306 PM CDT WED JUN 11 2014

TXZ075-082-112045-
PECOS-TERRELL-
306 PM CDT WED JUN 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHWESTERN TERRELL AND PECOS COUNTIES UNTIL 345 PM CDT...

STRONG THUNDERSTORMS WERE LOCATED 21 MILES SOUTHEAST OF FORT
STOCKTON AT 305 PM CDT...MOVING EAST AT 25 MPH. WINDS NEAR 50 MPH
WILL BE POSSIBLE WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3005 10252 3058 10331 3107 10289 3107 10233
      3104 10229 3104 10221 3102 10219 3100 10214
      3099 10208 3100 10203 3099 10202 3099 10198
      3092 10187 3089 10188 3087 10185 3081 10183
      3078 10183
TIME...MOT...LOC 2005Z 271DEG 23KT 3072 10258

HUFFMAN
Special weather statement, Jun 11, 3:43 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
343 PM CDT WED JUN 11 2014

TXZ050-112115-
ANDREWS-
343 PM CDT WED JUN 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING CENTRAL ANDREWS COUNTY UNTIL 415 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED NEAR ANDREWS AT
343 PM CDT...MOVING EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3246 10233 3224 10235 3228 10272 3246 10272
TIME...MOT...LOC 2043Z 270DEG 21KT 3237 10261
Special weather statement, Jun 11, 4:36 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
436 PM CDT WED JUN 11 2014

TXZ062-069-112200-
MIDLAND-UPTON-
436 PM CDT WED JUN 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHEASTERN UPTON AND SOUTH CENTRAL MIDLAND
COUNTIES UNTIL 500 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 15 MILES WEST OF
MIDKIFF AT 436 PM CDT...MOVING EAST AT 25 MPH.

THIS STORM WILL IMPACT DUKE ENERGY AND HIGHWAY 349 IN SOUTHERN MIDLAND
AND NORTHERN UPTON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3175 10181 3151 10179 3155 10219 3173 10219
TIME...MOT...LOC 2136Z 270DEG 21KT 3164 10208

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 4:30 AM CDTHeat AdvisoryMAFTerrell42 hr
Jun 11, 3:06 PM CDTSpecial Weather StatementMAFPecos39 min
Jun 11, 3:43 PM CDTSpecial Weather StatementMAFAndrews32 min
Jun 11, 4:36 PM CDTSpecial Weather StatementMAFMidland24 min
Jun 11, 4:54 PM CDTSpecial Weather StatementMAFMartin36 min
Jun 11, 5:12 PM CDTSpecial Weather StatementMAFMartin33 min
Jun 11, 5:25 PM CDTSpecial Weather StatementMAFBorden35 min
Jun 11, 5:28 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Mitchell62 min
Jun 11, 5:58 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry62 min
Jun 11, 6:09 PM CDTSevere Thunderstorm WarningMAFHoward, Mitchell36 min
Jun 11, 6:19 PM CDTSpecial Weather StatementMAFTerrell26 min
Jun 11, 6:29 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Mitchell21 min
Jun 11, 6:45 PM CDTSevere Thunderstorm WarningMAFMitchell34 min
Jun 11, 6:48 PM CDTSevere Thunderstorm WarningMAFScurry29 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.